Management of Acid Toilet Bowl Detergent-Induced Chemical Injuries
Tatsuma Fukuda*, Tatsuya Sato, Naoko Ohashi, Naoki Hayase, Masataka Gunshin, Takehiro Matsubara, Takeshi Ishii, Susumu Nakajima, Naoki Yahagi
Department of Emergency and Critical Care Medicine, Graduate School of Medicine, The University of Tokyo, 7-3-1, Hongo, Bunkyo-ku, Tokyo, 113-8655, Japan
- *Corresponding Author:
- Tatsuma Fukuda
Department of Emergency and Critical Care Medicine
Graduate School of Medicine, The University of Tokyo
7-3-1, Hongo, Bunkyo-ku, Tokyo, 113-8655, Japan
Received Date: December 10, 2012; Accepted Date: January 21, 2013; Published Date: February 04, 2013
Citation: Fukuda T, Sato T, Ohashi N, Hayase N, Gunshin M, et al. (2013) Management of Acid Toilet Bowl Detergent-Induced Chemical Injuries. J Clinic Toxicol 3:151. doi: 10.4172/2161-0495.1000151
Copyright: © 2013 Fukuda T, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
The main component of acid toilet bowl detergents used in Japan is 9.5% hydrochloric acid and cationic surfactant. Similar toilet bowl detergents are sold worldwide, and they are easily available. However, if taken in the wrong way, they prove very harmful, even a small amount. There is no specific therapy in cases of ingestion of acid toilet bowl detergent. Therefore, symptomatic treatment and general management such as controlling breathing and circulation are provided for the patient. Here, we presented a 75-year-old man attempted suicide by ingesting a large amount of acid toilet bowl detergents. In this case, we could diagnose in acute phase with careful questioning and the emergency crew activity at the scene of the accident. On the basis of the diagnosis, we provided symptomatic treatment and general management, but we were necessary for a treatment for a very long term. It was difficult to establish enteral nutrition due to chemical injury to digestive tract. That might be one of the causes of repeated infections such as bacterial translocation. The possibility of a temporary enterostomy should have been considered to establish early nutrition as part of intensive care.